Tornadoes · United States · Vermont · 2003

F1 tornado, North Pownal, Vermont, July 21, 2003

This F1 tornado ran 25.0 miles across Bennington County on July 21, 2003, touching down at 9:20 PM EDT and reaching 150 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 21, 2003
Touchdown
9:20 PM EDT (01:20 UTC)
Path length
25.0 miles (40.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Bennington County
Touchdown point
42.800, -73.270
Lift-off point
43.120, -73.100
Record number
285

What the Weather Service recorded

A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across New England during the evening hours. The air became very unstable in the warm air mass behind the front. A supercell, that originated in the Mid Hudson Valley of New York and producing a long lived significant tornado, spawned a second twister which touched down in the town of Pownal, Bennington County. The twister cut a swath longer than 25 miles and up 150 yards wide. After touching down in Pownal, the tornado moved northeast into the city of Bennington, then continued into the Green Mountain State Forest in extreme western Windham County where it caused significant forest damage. Most of the destruction was to trees. There was also some structural damages in Bennington County. A tree collapsed onto a house. Another massive pine slammed into a 100-year-old house's roof in Pownal. A steakhouse in the city of Bennington, suffered damage that closed it for a couple of days, including shattered windows and water damage due to an open roof. An awning had been blown from the deck of the structure, all the way across Route 7A. The owner was slammed against a wall while venturing outside on the open deck, with no injuries. During the height of the storm, power was knocked out to over 2,000 customers in extreme southern Vermont.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:45 UTC01:45 UTCSevere Thunderstorm WarningALY
01:27 UTC02:15 UTCTornado WarningALY

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the tornado touched down at Jul 21, 3:45 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003

.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF.  HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 16 hours 50 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

In the hours before

Local storm report, Jul 21, 8:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN
Local storm report, Jul 21, 8:57 PM EDT, 23 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE

DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED:  0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:  0       NUMBER INJURED:   0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2058
Local storm report, Jul 21, 9:01 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.
Local storm report, Jul 21, 9:12 PM EDT, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0913PM     MON JUL 21 2003
#2 0000002 000
KCSO WLSR
02023    FILE 28   COLUMBIA CO SO NY0100000                  JUL 21-03
TO       ATTN NWS

         THE WESTERN SIDE OF COLUMBIA COUNTY HAS BEEN HIT WITH A SEVERE
         THUNDERSTORM.  AT THIS TIME NO FATALITIES BUT NUMEROUS TREES AND
         WIRES DOWN.

AUTH DEP P GROLL/ AND SENT                  2112
OPER - GROLL,PETER J                  2113
Local storm report, Jul 21, 9:12 PM EDT, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0913PM     MON JUL 21 2003
#1 0000001 000
AWLS WLSR QTRF QHQT APTS WAPT
00346    FILE 28   WELLSVILLE PD NY0022800                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: ALLEGANY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03  1615 HRS
NEAREST TOWN/CITY: VILLAGE OF WELLSVILLE
REMARKS: MANY HOMES AND BUS IN THE VILLAGE TOOK ON CONSIDERABLE WATER.
MOST WATER IN BUILDINGS HAS RECEEDED. FIREFIGHTERS WILL BE OUT ANOTHER HOUR OR
SO PUMPING WATER FROM THE WELLSVILLE CAMPUS OF ALFRED STATE COLLEGE WHICH WAS
HEAVILY FLOODED. NO ONE WAS EVACUATED FROM THIER HOMES. MANY SMALL FEEDER
STREAMS THAT SPILLED OVER HAVE RECEEDED BUT REMAIN FULL TO THE TOP OF
THIER BANKS. ANY ADDITIONAL SIGNIFICANT RAINFUL WOULD CAUSE THEM TO SPILL OVER
AGAIN. ALL STREETS IN THE VILLAGE THAT WERE FLOODED HAVE BEEN REOPENED
AUTH PHONE #: 585 593-5600

AUTH CICIRELLO, J A COP

OPER - ELDRIDGE,CHRISTOPHER D         2112
Local storm report, Jul 21, 9:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0800 PM                              NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES/WIRES DOWN
                                          COUNTYWIDE

0815 PM                              NY   WIND DAMAGE
07/21/03   DUTCHESS                       NUMEROUS TREES/WIRES/POWER
                                          OUTAGES COUNTYWIDE

0816 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         NUMEROUS TREES DOWN

0820 PM    ESOPUS                    NY   WIND DAMAGE
07/21/03   ULSTER                         NUMEROUS TREES DOWN

0823 PM    CATSKILL                  NY   TORNADO
07/21/03   GREENE                         TWO HOUSES DESTROYED BY
                                          POSSIBLE TORNADO.  PEOPLE
                                          TRAPPED INSIDE.

0825 PM    HUDSON                    NY   WIND DAMAGE
07/21/03   COLUMBIA                       NUMEROUS TREES DOWN

0858 PM    LENOX DALE                MA   WIND DAMAGE
07/21/03   BERKSHIRE                      NUMEROUS TREES DOWN

0900 PM                              NY   WIND DAMAGE
07/21/03   RENSSELAER                     NUMEROUS TREES DOWN
                                          COUNTYWIDE

0900 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/21/03   ALBANY                         TREES DOWN ON DELAWARE
                                          AVE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 00:00Z

1.3 hours before the tornado, 61 km from the path. July 22, 2003.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1765 joules per kilogram, CIN -13, lifted condensation level 601 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 347 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
522 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.6
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 12:00Z

10.7 hours after it, 61 km from the path. July 22, 2003.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -98, lifted condensation level 524 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-98 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Albany radar (KENX), 83 km away, was scanning. The volume nearest the touchdown began at 01:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in VermontEvery tornado in Vermont since 1950Warnings in force in Vermont nowThe forecast where you are

The other tornadoes of July 21, 2003

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 213:15 AM ESTF0Cass, IN2.0100
July 214:00 AM ESTF0Tippecanoe, IN0.550
July 215:00 AM ESTF0Boone, IN2.550$10,000
July 211:45 PM EDTF1Mahoning, OH8.075$1.0 million
July 212:25 PM EDTF0Mercer, PA3.080$10,000
July 213:15 PM EDTF1McKean, PA5.5600$46 million
July 214:00 PM EDTF3Potter, PA2.5200$200,000
July 215:00 PM EDTF1Juniata, PA3.0200$20,000
July 215:30 PM EDTF1Lycoming, PA5.0900$10,000
July 215:38 PM ESTF0Daviess, IN0.550$10,000
July 217:20 PM EDTF1Sullivan, NY3.0200$100,000
July 218:14 PM EDTF1Greene, NY0.550$30,000
July 218:23 PM EDTF2Greene, NY1.51507$1.0 million
July 218:24 PM EDTF1Greene, NY0.550$10,000
July 218:30 PM EDTF1Greene, NY0.5150$100,000
July 218:32 PM EDTF1Columbia, NY1.890$150,000
July 218:35 PM EDTF0Columbia, NY0.4125$10,000
July 218:38 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY4.050$20,000
July 218:43 PM EDTF2Columbia, NY1.3501$200,000
July 218:45 PM EDTF1Rensselaer, NY4.890$50,000
July 216:53 PM MDTF0Keith, NE0.110
July 218:30 PM CDTF0Cheyenne, KS0.225
July 219:56 PM EDTF1Windham, VT2.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.